Alert archive / California / Wind Advisories in 2024

Wind Advisory 6, NWS Medford, OR

January 19, 2024Siskiyou County, California

NWS Medford, OR issued this wind advisory at Jan 19, 2024, 12:49 PM PST for Siskiyou County, California. It took effect at Jan 20, 2024, 4:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2024, 12:49 PM PST (20:49 UTC)
In effect from
Jan 20, 2024, 4:00 AM PST
Expired
Jan 20, 2024, 7:00 PM PST
In force
15 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS76 KMFR 192049
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1249 PM PST Fri Jan 19 2024

CAZ081-201100-
/O.NEW.KMFR.WI.Y.0006.240120T1200Z-240121T0300Z/
Central Siskiyou County-
1249 PM PST Fri Jan 19 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST SATURDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southern portions of the Shasta Valley in Central 
  Siskiyou County. This includes Weed and Interstate 5 between 
  Weed and Grenada. 

* WHEN...From 4 AM to 7 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are expected Saturday
  morning and afternoon. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
121 
WWUS76 KMFR 201032
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
232 AM PST Sat Jan 20 2024

CAZ081-210300-
/O.CON.KMFR.WI.Y.0006.240120T1200Z-240121T0300Z/
Central Siskiyou County-
232 AM PST Sat Jan 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southern portions of the Shasta Valley in Central 
  Siskiyou County. This includes Weed and Interstate 5 between 
  Weed and Grenada.

* WHEN...From 4 AM to 7 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are expected Saturday 
  morning and afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
714 
WWUS76 KMFR 202212
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
212 PM PST Sat Jan 20 2024

CAZ081-210300-
/O.CON.KMFR.WI.Y.0006.000000T0000Z-240121T0300Z/
Central Siskiyou County-
212 PM PST Sat Jan 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southern portions of the Shasta Valley in Central 
  Siskiyou County. This includes Weed and Interstate 5 between 
  Weed and Grenada.

* WHEN...From 4 AM to 7 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are expected Saturday 
  morning and afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
291 
WWUS76 KMFR 210250
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
650 PM PST Sat Jan 20 2024

CAZ081-210400-
/O.EXP.KMFR.WI.Y.0006.000000T0000Z-240121T0300Z/
Central Siskiyou County-
650 PM PST Sat Jan 20 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have weakened this evening and will stay below advisory
levels tonight.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 19, 9:16 AM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Jan 19, 9:16 AM PST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
916 AM PST Fri Jan 19 2024

.SHORT TERM...A low pressure is approaching the area today from
the southwest. This low is currently located off the northern
California coast near 39N 133W. Models show this low moving from
southwest to northeast and tracking north just off the southern
Oregon coast tonight and Saturday. This system will send a
moisture front into the area tonight though Saturday night.
Another low will approach on Sunday with a second moist frontal
system moving into the area Sunday night into Monday. These
systems will bring gusty winds, relatively high snow levels (near
6000 feet) and moderate to heavy precipitation to the area.

Precipitation will increase tonight, especially over south-
central and western Siskiyou County. On Saturday, precipitation
will then increase across the area with heavy precipitation over
southwestern portions of the area (mainly western and south-
central Siskiyou County and portions of Curry and southwest
Joesphine Counties). Snow levels are forecast to be high, around
6000 ft but locally down to 5000 feet at times in western Siskiyou
county. As this low moves gradually north and inland over the
region, expect ongoing precipitation into Saturday. Then a second
moist frontal system will bring additional moderate to heavy
precipitation Sunday into Monday. With high snow levels, near 6000
feet, most this precipitation will fall as rain.

RAINFALL: Rainfall amounts will be heaviest over south-central
and western Siskiyou County and along the coast and into southwest
Josephine County with these systems with more variable and lesser
amounts further inland. Rainfall totals of 1 to 4 inches are
forecast for Curry, southwest Josephine, and western Siskiyou
Counties with 2 to 6 inches into south-central Siskiyou County
from Mount Shasta City south and southeast. Urban and small stream
flooding will be a concern due to combined heavy rainfall and
snow melt. A flood watch is out for Curry County due to the
potential for small stream flooding (FFAMFR). We are monitoring
the potential for flooding in other areas. Rainfall is likely to
bring rises on area streams and rivers. As well as flooding
concerns, this rainfall could also lead to increased occurrences
of rockfall and localized land slides.

Current flooding remains for the Coquille River at Coquille. The
Coquille River at Coquille remains in flood today through Saturday
afternoon due to previous rainfall earlier this week. A flood
warning remains in effect (FLSMFR). Rainfall across Coos County
isn't not expected to be as heavy as areas to the south. So
current forecasts show the Coquille River at Coquille falling
below flood late Saturday then below bankfull on Sunday.

WINDS: This pattern will also bring gusty winds to portions of
the area, including the southern Rogue Valley, Shasta Valley,
mountains and east of the Cascades. Winds will increase out of the
south to southeast today and moreso on Saturday. Today gusty
winds (gusting to around 35 to 40 mph) are expect in the southern
Rogue Valley near Ashland and in the Shasta Valley with stronger
winds over the Siskiyous and mountains in Siskiyou County.
Saturday, winds will increase, with breezy to gusty winds
affecting much of the area as the low moves north along the coast.
Then as the next system arrives expect breezy to gusty winds again
Sunday into Monday. We are monitoring the potential for winds to
reach advisory criteria (with gusts of 45 to 50 mph) in the
southern Rogue Valley near Ashland, the Shasta Valley and east of
the Cascades especially Saturday.

&&

.AVIATION...19/12Z TAFs...Widespread prevailing VFR conditions in
northern California and southern Oregon are interrupted only by
valley fog that has developed over Roseburg and Medford. While
Roseburg has stayed at relatively constant LIFR/IFR levels,
conditions around Medford have occasionally lifted to MVFR. Both
areas of fog look to persist into Saturday morning before burning
off. Both areas could see fog return before the end of the TAF
period, although confidence is currently low on that possibility.

Guidance also suggests that low level wind shear is a possibility
over higher terrain in areas west of the Cascades and especially
over Siskiyou County. Southerly winds of 35 to 45 knots are possible
at 2000 feet through the TAF period in those areas. -TAD

&&

.MARINE...Updated 830 AM Friday January 19, 2024...South gales and
very steep seas will continue over the outer waters today, with the
strongest winds beyond 30 nm from shore. Seas will be steep in the
inner waters. Then, high and steep seas will remain hazardous to
small craft tonight through Saturday night as a front moves across
the waters. Seas may briefly become very steep south of Cape Blanco
during Saturday. Additional fronts are likely to maintain unsettled
weather and steep hazardous seas during much of next week.

&&

.PREV DISCUSSION... /Issued 323 AM PST Fri Jan 19 2024/

DISCUSSION...Radar imagery indicates little activity over northern
California and southern Oregon this evening, with some thicker
clouds over northern Douglas County representing the highest dBZ
returns. Southerly winds have picked up in the southern Shasta and
Rogue valleys ahead of an approaching cutoff low pressure system.
Observations at the Weed airport are of 17 mph winds with gusts
nearing 30 mph, and observations at Buckhorn Springs show 10 mph
winds with gusts near 20 mph.

The cutoff low will approach the area from the southwest through
today and Saturday, with the main impact being continued elevated
southeast winds into the southern Shasta and Rogue valleys. These
winds are the wrong orientation to really funnel through the Shasta
Valley and reach hazardous speeds. The winds are the right
orientation to push a little ways into the Rogue Valley, with 20 to
25 mph gusts forecast to reach as far as Phoenix. Any Friday evening
precipitation looks to be limited to southern Siskiyou and Curry
counties. The upper low will swing over the area on Saturday,
bringing wider areas of elevated winds. Generally, elevated terrain
will see the strongest winds. With the direction turning more
southerly, the Shasta Valley will see gusts nearing 40 mph which
stays just out of hazard thresholds. The southern Rogue Valley,
southern Curry County, and areas east of the Cascades are also
expected to see periods of gusty winds Saturday evening. Widespread
precipitation is expected through Saturday and Sunday, with the
highest amounts over the coastal ranges around Brookings and over
southern Siskiyou County. Snow levels of 5500 to 6000 feet should
limit snowfall to mountain peaks.

Post-frontal showers will continue through Saturday afternoon before
a low pressure trough approaches on Sunday evening. Deterministic
guidance shows this trough getting hung up along the west coast and
lingering through Tuesday afternoon, bringing steady chances of
light precipitation across the area. With this system oriented more
from west to east, the highest precipitation totals are expected
along the coastal ranges and Cascades but those totals are looking
pretty normal. Snow levels look to remain in the 5000 to 6000 feet
range.

Precipitation chances will drop Tuesday afternoon before
disturbances on Tuesday evening and Thursday morning continue to
support high precipitation chances across the area, with the highest
amounts remaining over the southern coastal ranges and the Cascades.
An upper ridge developing over the Pacific may nudge activity away
on Friday evening, only for another front to push that ridge
eastward and bring a brief round of precipitation on Sunday. None of
this activity significantly lowers snow levels, with levels dropping
to 4500 feet east of the Cascades on Thursday morning only to rise
again by the evening.

While none of these systems are expected to impactful on their own,
the cumulative effect of steady rainfall over already saturated
soils is a concern. A Flood Warning remains in place for the
Coquille River at Coquille, and a Flood Watch will be in place for
the Curry County coast from Brookings to Port Orford from Saturday
at 10 AM through Monday at 10 AM. Additionally, small stream or
urban flooding may be a hazard in areas with poor or obstructed
drainage. Please use extra caution and "Turn Around, Don't Drown" in
areas with standing or flowing water. -TAD

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Flood Watch from Saturday morning through Monday morning for
     ORZ022.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 4 AM PST Sunday
     for PZZ350-356.

     Gale Warning until 4 PM PST this afternoon for PZZ370-376.

     Small Craft Advisory from 4 PM this afternoon to 4 AM PST Sunday
     for PZZ370-376.

&&

CC

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.